Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 48, NWS Newport/Morehead City, NC

October 21, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 21, 2019, 8:26 PM EDT for Dare County, North Carolina. It took effect at Oct 22, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 8:26 PM EDT (00:26 UTC)
In effect from
Oct 22, 2019, 8:00 AM EDT
Expired
Oct 22, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WHUS42 KMHX 220026
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
826 PM EDT Mon Oct 21 2019

...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS TUESDAY...

.Northeast swell and rough surf will result in a continued High 
Rip Current Risk Tuesday north of Cape Hatteras.

NCZ203-205-221230-
/O.EXP.KMHX.BH.S.0047.000000T0000Z-191022T0000Z/
/O.NEW.KMHX.BH.S.0048.191022T1200Z-191023T0000Z/
Northern Outer Banks-Hatteras Island-
826 PM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Tuesday through Tuesday evening.

* HAZARDS...Dangerous Rip Currents.

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...Rip Currents will be a threat throughout 
  the day regardless of the tides.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$
1 follow-up statement
880 
WHUS42 KMHX 221126
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
726 AM EDT Tue Oct 22 2019

...DANGEROUS RIP CURRENTS EXPECTED NORTH OF CAPE HATTERAS
TUESDAY...

.Northeast swell and rough surf will result in a continued High
Rip Current Risk Tuesday north of Cape Hatteras.

NCZ203-205-222330-
/O.CON.KMHX.BH.S.0048.191022T1200Z-191023T0000Z/
Northern Outer Banks-Hatteras Island-
726 AM EDT Tue Oct 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...Dangerous Rip Currents.

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...Rip Currents will be a threat throughout 
  the day regardless of the tides.

* SURF HEIGHT...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 7:15 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 21, 7:15 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
715 PM EDT Mon Oct 21 2019

.SYNOPSIS...
High pressure ridging down the East Coast remains in control
through tonight. A cold front will push through the area late
Tuesday night, ushering in a cooler and drier airmass. Another
cold front approaches the area by the end of week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 710 PM Mon...Cool, northerly flow continue across the area
as a low pressure system continues to remain mostly stationary
off the mid-Atlantic coast. Flow will weaken overnight, however
it looks like the low cloud deck over the area will remain,
which will keep lows from dropping much below current readings.
Expect lows in the mid to upper 50s inland, and the low to mid
60s along the coast. Southerly flow will begin to return from
south to north towards tomorrow morning ahead of the next storm
system.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Mon...A strong cold front approaches from the west
with low level flow gradually veering from SE to S and
increasing through the day. Scattered showers expected to spread
into the area from the south through the morning, becoming
numerous in the afternoon with highest PoPs across inland areas.
Could see strong to severe storms with strong shear and
helicity present with modest instability developing in the
afternoon and SPC has ENC outlooked for a slight risk of severe
storms. The main severe threats will be damaging wind gusts and
isolated tornadoes. Southerly flow will allow temps to warm
several degrees and expect highs in the mid 70s to around 80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Monday...Precipitation will push offshore Tuesday
night, with high pressure building over the area Wednesday and
Thursday, before another front approaches the area late in the
week into the weekend.

Tuesday Night through Thursday Night...Dry high pressure will
build over the region for midweek producing sunny skies and
seasonal temperatures. High temperatures Wednesday and Thursday
will be in the upper 60s to lower 70s, with lows Wednesday night
in the 40s, except mid 50s Outer Banks. Afternoon dewpoints
should be in the 40s.

Friday through Sunday...With a deepening mid-level trough across
the eastern US, a cold front will slowly approach the area
Friday, nearing the coast on Saturday before stalling as a wave
of low pressure moves along the front into Sunday. Major
differences in the moisture/precip between the GFS and ECMWF.
The ECMWF continues to be dry through most of the weekend, while
the GFS continues to trend wetter and in better agreement with
WPC forecasts, so have continue to have chance PoPs in the
forecast, especially Friday night and Saturday to continue
trends of previous forecasts, and in better agreement with
surrounding offices. Warm temperatures expected Friday through
Sunday with highs in the low/mid 70s with mid 50s at night.

Monday...Drier air, but seasonable temperatures returns behind
the front with highs in the 70s and lows in the 50s for Monday.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday Evening/...
As of 710 PM Mon...Sub-VFR conditions expected over the short
term period, with IFR ceilings likely overnight and into
tomorrow morning. Low stratus deck continues across most of the
area, and has remained above IFR levels so far today...around
1000-1500 ft. Expect low clouds to rebuild over the coast plain
late this evening, and drop below IFR levels. This will then
slowly spread south and east, with IFR conditions possible
across all TAF sites for a period overnight. Ceilings will lift
slightly tomorrow morning, but MVFR ceilings are expected to
continue through most of the day. Chances for rain and
thunderstorms will be increasing through the day as well, with
some severe weather possible.

Long Term /Tuesday Night through Saturday/...
As of 340 PM Monday...An exiting cold front Tuesday night will
lead to drier air and clear skies. VFR conditions are likely
Wednesday through Thursday. Some increase in cloud cover Friday
ahead of cold front, and some brief sub-VFR conditions may occur
in scattered showers Friday night into Saturday.

&&

.MARINE...
Short Term /through Tuesday/...
As of 4 PM Tuesday...High pressure along the eastern seaboard
will weaken tonight as a strong cold front approaches from the
west. Northerly winds around 5-15 kt gradually veer to southeast
to south late tonight into Tuesday, then increase to 15 to 20
knots with higher gusts in the afternoon. Meanwhile, seas
around 5 to 7 feet north of Cape Hatteras this afternoon will
continue to slowly subside to below 6 feet overnight into
Tuesday, but builds back to 5 to 7 feet Tuesday afternoon in
response to increasing southerly flow.

Long Term /Tuesday Night through Saturday/...
As of 345 PM Monday...Small Craft Advisories for rough seas will
linger into Wednesday morning as cold front exits the area. With
broad high pressure then building into the region from the west,
Wednesday through late week will feature winds at mostly 10
knots or less with seas 2 to no more than 4 feet with no SCA
conditions expected.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
     Beach Hazards Statement from Tuesday morning through Tuesday
     evening for NCZ203-205.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ152-154.
     Small Craft Advisory from 7 PM Tuesday to 2 AM EDT Wednesday
     for AMZ156.
     Small Craft Advisory until 5 AM EDT Wednesday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SK
Hazardous weather outlook, Oct 21, 6:53 AM EDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
653 AM EDT Mon Oct 21 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-221100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
653 AM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possible severe thunderstorms ahead of a cold front
Tuesday. Some storms may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-221100-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
653 AM EDT Mon Oct 21 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possible severe thunderstorms ahead of a cold front
Tuesday. Some storms may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-221100-
Hatteras Island-
653 AM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possible severe thunderstorms ahead of a cold front
Tuesday. Some storms may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-221100-
Northern Outer Banks-
653 AM EDT Mon Oct 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possible severe thunderstorms ahead of a cold front
Tuesday. Some storms may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:03 PM EDTSpecial Weather StatementMHXPitt27 min
Oct 22, 7:10 PM EDTTornado WarningMHXBeaufort, Craven, Lenoir, Pitt35 min
Oct 22, 7:39 PM EDTTornado WarningMHXBeaufort, Craven39 min
Oct 22, 7:53 PM EDTSpecial Marine WarningMHX39 min

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.